Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2002, 10:03 PM EDT for Clarendon County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2002, 10:03 PM EDT (02:03 UTC)
- Expired
- May 10, 2002, 10:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:12 PM EDT | Hail 0.75 | St Paul, SC | Emergency manager reported 3/4 inch hail in the St. Paul area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2641 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 110203
SVRCAE
SCC027-110245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1002 PM EDT FRI MAY 10 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 PM EDT.
* AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LAKE MARION AND I-95. MOVEMENT WAS
TOWARD THE NORTHEAST NEAR 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SUMMERTON
MANNING
EXPECT WIND NEAR 60 MPH AND DAMAGING HAIL WITH THIS THUNDERSTORM.
LAT...LON 3345 8057 3342 8036 3372 8026 3376 8055What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:30 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 10, 6:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 630 PM EDT FRI MAY 10 2002 THE SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 700 PM. WILL UPDATE ZONES TO REMOVE WATCH AND LOWER POPS. OUTFLOW BOUNDARIES FROM THE TSTMS HAVE MAINLY MOVED SOUTH OF THE FORECAST AREA SO EXPECT LIMITED COVERAGE THIS EVENING. THE BEST CHANCE DURING THE NEXT FEW HOURS APPEARS TO EXTEND FROM BURKE COUNTY TO BAMBERG COUNTY ASSOCIATED WITH THE OUTFLOW BOUNDARY FROM MCDUFFIE COUNTY THUNDERSTORM AND THE SEA BREEZE FRONT. H85 WARM ADVECTION SUPPORTS KEEPING POPS IN THE FORECAST OVERNIGHT...BUT WILL LOWER POPS TO CHANCE BECAUSE OF THE DIURNAL TIMING AND THE LATEST RUC INDICATES LIFT ASSOCIATED WITH THE H5 SHORTWAVE WILL STAY MAINLY NORTH OF THE FORECAST AREA. FCSTID = 5 CAE 68 78 65 88 / 40 60 20 10 AGS 67 83 65 89 / 40 60 20 10 SSC 68 78 65 88 / 40 60 20 10 OGB 68 83 65 89 / 40 60 20 10 .CAE... GA...NONE. SC...NONE. RJL
In the hours before
Local storm report, May 10, 4:06 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
406 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
355 PM 14 S CHESTERFIELD SC WIND DAMAGE
05/10/02 CHESTERFIELD TREESREPORTED DOWN NEAR
INTERSECTION OF HWY 1 AND
HWY 109 BY COUNTY
SHERIFF.
LCVLocal storm report, May 10, 5:32 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
532 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM 6 NW THOMSON GA .75 INCH HAIL
05/10/02 MCDUFFIE DIME SIZE HAIL REPORTED
IN NORTHERN PORTION OF
COUNTY BY EPD.
517 PM THOMSON GA .75 INCH HAIL
05/10/02 MCDUFFIE DIME SIZE HAIL IN THOMSON
REPORTED BY GA HWY
PATROL.
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:26 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 49 min |
| May 11, 3:46 AM EDT | Severe Thunderstorm Warning | CAE | Lexington | 44 min |
| May 11, 3:55 AM EDT | Severe Thunderstorm Warning | CAE | Richland | 50 min |
| May 11, 7:08 AM EDT | Severe Thunderstorm Warning | CAE | Newberry | 37 min |
| May 11, 7:50 AM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.